ALAMT  Vol.4 No.2 , June 2014
Non-Singularity Conditions for Two Z-Matrix Types
Show more
Abstract: A real square matrix whose non-diagonal elements are non-positive is called a Z-matrix. This paper shows a necessary and sufficient condition for non-singularity of two types of Z-matrices. The first is for the Z-matrix whose row sums are all non-negative. The non-singularity condition for this matrix is that at least one positive row sum exists in any principal submatrix of the matrix. The second is for the Z-matrix which satisfies where . Let be the ith row and the jth column element of , and be the jth element of . Let be a subset of which is not empty, and be the complement of if is a proper subset. The non-singularity condition for this matrix is such that or such that for  . Robert Beauwens and Michael Neumann previously presented conditions similar to these conditions. In this paper, we present a different proof and show that these conditions can be also derived from theirs.
Cite this paper: Miura, S. (2014) Non-Singularity Conditions for Two Z-Matrix Types. Advances in Linear Algebra & Matrix Theory, 4, 109-119. doi: 10.4236/alamt.2014.42009.

[1]   Berman, A. and Plemmons, R.J. (1979) Nonnegative Matrices in the Mathematical Sciences. Academic Press, Cambridge.

[2]   Ostrowski, A. (1937-38) über die Determinanten mit überwiegender Hauptdiagonale. Commentarii Mathematici Helvetici, 10, 69-96.

[3]   Varga, R.S. (2000) Matrix Iterative Analysis. 2nd Revised and Expanded Edition, Springer, Berlin.

[4]   Nikaido, H. (1968) Convex Structures and Economic Theory. Academic Press, Cambridge.

[5]   DeFranza, J. and Gabliardi, D. (2009) Introduction to Linear Algebra with Applications. International Edition, The McGrow-Hill Higher Education.

[6]   Anton, H. and Rorres, C. (2011) Elementary Linear Algebra with Supplement Applications. International Student Version,10th Edition, John Wiley & Sons, Boston.

[7]   Bretscher, O. (2009) Linear Algebra with Applications. 4th Edition, Pearson Prentice Hall, Upper Saddle River.

[8]   Plemmons, R.J. (1976) M-Matrices Leading to Semiconvergent Splittings. Linear Algebra and its Applications, 15, 243-252.

[9]   Beauwens, R. (1976) Semistrict Diagonal Dominance. SIAM Journal on Numerical Analysis, 13, 109-112.

[10]   Plemmons, R.J. (1977) M-Matrix Characterizations. 1—Nonsingular M-Matrices. Linear Algebra and Its Applications, 18, 175-188.

[11]   Neumann, M. (1979) A Note on Generalizations of Strict Diagonal Dominance for Real Matrices. Linear Algebra and Its Applications, 26, 3-14.